Overmedication: Warning Signs to Watch For

-A +A

Aging adults, especially those with chronic conditions, are susceptible to overmedication both through the overuse or misuse of certain medications. Fortunately, the long term care profession has made significant progress to reduce overmedication in nursing homes and other skilled nursing centers, including reducing the off-label use of antipsychotics in persons with dementia . By working together, we can continue to reduce overmedication, with antipsychotics, antibiotics and other medications, and improve quality of life for aging adults. Here’s what you and your loved one can do.

Evaluate Medicines

Make sure your loved one brings a complete list of all medications – both prescription and over-the-counter – that he or she is taking to every doctor’s office visit. Review this comprehensive record with each care provider; it’s possible that medications prescribed by different doctors may counteract each other or over-the-counter supplements may react negatively with prescriptions.

Communicate with your doctor to fully undertand why and how a medication is being prescribed. Taking medications exactly as prescribed, especially with antibiotics, is important.

Before leaving a doctor’s office with a new prescription, your loved one should ask questions like:

  • How and when do I take this medicine?
  • Can this drug be taken with over-the-counter medicines?
  • What should I do if I miss a dose?
  • Should this medicine be taken with food, water, etc.?
  • What are the possible side effects?
  • Is this medication the only remedy? What other options do I have?

Recognize Warning Signs

Knowing symptoms to watch for can help you determine if your loved one may be overmedicated. Potential signs include:

  • Drowsiness
  • Physical complications, like dry mouth and ulcers
  • Confusion
  • Withdrawal from family or friends
  • Hallucinations
  • Dizziness or falls
  • Fractures
  • Seizures

If your loved one experiences these warning signs or any sudden changes in his or her behavior, notify a doctor – even if you suspect that a complication is the side effect of a drug.

Know the Facts about Antipsychotic Drugs

Nursing homes and other skilled nursing care centers are decreasing the use of antipsychotic drugs to respond to behavioral expressions by individuals with dementia. These drugs can increase the risk of serious health complications and often don’t “fix” or change the behavior of a person with dementia because they don’t directly address what the person is attempting to communicate to caregivers.

If your loved one is taking antispychotics for dementia, or if your loved one’s care team is considering these drugs as treatment, ask:

  • What caused/is causing the drug to be prescribed?
  • How has my loved one’s care team tried to respond to challenging behaviors without drugs?
  • What is the plan to decrease or stop the antipsychotic?

For more information on reducing the off-label use of antipsychotics, view this fact sheet.